Coagulation

GI bleeding in anticoagulated patients should not be dismissed


In anticoagulated patients, lower-GI bleeding should always examined for a potential occult colorectal cancer, Danish researchers say.

In a study of nearly 125,500 patients with atrial fibrillation they found that that those who experienced GI bleeding were between 11 and 24 times more likely to be diagnosed with bowel cancer, compared to patients who did not have GI bleeding.

But doctors managing patients with AF may consider the GI bleeding to be only an expected side effect of the anticoagulants, says the authors of the  study published in the European Heart Journal. Lower GI bleeding is estimated to occur in about 1-2% of AF patients treated with warfarin or DOACs each year.

“We found that between four and eight per cent of atrial fibrillation patients who experienced bleeding from their lower gastrointestinal tract were diagnosed with bowel cancer. Less than one per cent of patients were diagnosed with bowel cancer if they did not have bleeding,” said study investigator Dr Peter Vibe Rasmussen, from Herlev-Gentofte University Hospital, University of Copenhagen, Denmark.

The researchers identified 2576 AF patients with bleeding from the lower gastrointestinal tract during a period of three years of treatment. Of these, 140 were diagnosed with bowel cancer within the first year after the bleeding was detected.

High risks of colorectal cancer were seen in all age groups after lower GI-bleeding. The absolute 1-year risk ranged from 3.7% to 8.1% in the age groups ≤65 and 76–80 years of age, respectively.

When comparing patients with and without lower GI-bleeding, increased risk ratios of colorectal cancer across all age groups were seen, with a risk ratio of 24.2 (and 12.3 for the youngest and oldest age group of ≤65 and >85 years, respectively.

“These high absolute risks of bowel cancer associated with bleeding provide a strong argument that if blood is detected in the stools of patients being treated with oral anticoagulants, this is something doctors should worry about, said Dr Rasmussen.

“Our findings underline the important point that patients with gastrointestinal bleeding should always be offered meticulous clinical examination, irrespective of whether or not they are taking anticoagulants. It should not be dismissed as a mere consequence of anticoagulant treatment.

“Our study is also a reminder that educating and informing our patients is of utmost importance. When patients start taking anticoagulants, we should tell them that if they see blood in their stools they should always consult their doctor. Timely examination could potentially provide early detection of bowel cancer.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic